Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

What is the suggested medication for low functioning thyroid?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1484 Questions
I live in Springfield, Illinois and I am in need of a thyroid specialist who will take Medicare and supplemental insurance. My family physician will not prescribe armor thyroid and the synthroid I take now is not helping. I have every symptom of low functioning thyroid but heavy periods. I have been taking Synthroid for many years and been at the same dosage for at least 8: 1.00. My symptoms continue to worsen but my GP says my blood tests are "normal." I am at my wits' end. I have no energy; I'm cold (I am typically "hot blooded); every joint in my body hurts; I have muscle pain; I don't sleep well; I will be awakened at night with a "racing heart rate;" my voice is hoarse by the end of the day.
Posted Mon, 10 Feb 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 5 hours later
Brief Answer: Armor not safe Detailed Answer: I am sorry to note your symptoms. You will probably be disappointed to hear that armor is not recommended by thyroid experts. It is considered unsafe. Even the latest guidelines still recommend the use of levo thyroxine which is also available generically. It only costs a few dollars at a national grocery store/pharmacy chain, for a whole months supply. The price for the generic is not different from this even at other pharmacies. However,brand names provide consistent batch-to-batch amounts of active medication and are generally preferred but if cost is a constraint then the generic does the job too. Hypothyroidism ('an under active thyroid) is often caused by Hashimoto's disease and the sole treatment for this is levo-thyroxine (also called T4). Armor is made from hog's thyroid. It has unregulated and varying amounts of lio-thyronine (T3) and T4. The human body converts T4 to as much T3 as it requires inside the cells. There is no need to take T3 directly as it can be potentially harmful if overdosed. It would be worthwhile to investigate other potential causes of your complaints. I believe you when you state that you have many symptoms typically attributed to thyroid problems but I will emphasize that many of these symptoms overlap with those of several other conditions like vitamin D deficiency, anemia and fibromyalgia to name a few.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor